Florida, 2022

Flash Flooding and Damaging Wind in Florida, June 3 to 4, 2022

June 3 to 4, 2022 · NWS MFL · 4 events in 3 counties and zones

A tropical disturbance formed in the western Caribbean Sea and Yucatan Peninsula and gradually moved northward into the SE Gulf of Mexico on June 2 with the potential of becoming a tropical depression or tropical storm as it approached Florida. A tropical storm warning was issued for South Florida at 11 PM on Thursday, June 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A tropical disturbance formed in the western Caribbean Sea and Yucatan Peninsula and gradually moved northward into the SE Gulf of Mexico on June 2 with the potential of becoming a tropical depression or tropical storm as it approached Florida. A tropical storm warning was issued for South Florida at 11 PM on Thursday, June 2nd. A Flood Watch was also issued for South Florida from Midnight Thursday night through Sunday morning June 5th for the potential of major flooding rainfall. The disturbance then turned NE towards South Florida on Friday, June 3rd, and moved across the peninsula during the day on Saturday, June 4th. The system did not acquire enough organization to be classified as a tropical depression or tropical storm before moving across Florida. Nevertheless, the disturbance brought major flooding rainfall to SE Florida. The first rain bands associated with the disturbance affected the region Friday morning, gradually increasing in intensity as the day progressed. The heaviest rainfall occurred from around Midnight Friday night through sunrise Saturday morning, prompting several Flash Flood Warnings. Additional heavy rain bands moved through during the midday and early afternoon on Saturday, before diminishing by late Saturday afternoon as the disturbance moved east of Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 3, 1:23 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 3, 1:23 PM EST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Miami FL
223 PM EDT Fri Jun 3 2022

.SHORT TERM (Now through Saturday)...

Weather conditions continue to deteoriate. Abundant moisture
associated with PTC One continues to move into the region with
satellite derived PWATS near 2.3 inches. Rain bands are moving in
across the peninsula with high rainfall rates The main concern
continues to be the excessive rainfall potential leading to flash
flooding, particularly over urbanized areas. As these rain bands
become more frequent and with additional high rainfall rates and
amounts begin to increase the flooding potential will continue to
increase A flood watch is in effect for all of South Florida. Never
drive through a flooded roadway. Driving tonight as rainfall amounts
continue to increase will become more dangerous as you may not know
where roads end and canals/lakes begin. Remember, turn around don't
drown!

The tornado threat will begin to materialize with increasing low-
level winds, and increasing curved hodographs this afternoon with
the threat continuing into the overnight. Current SRH values are
near 125 m2/s2 and those values will continue to increase as the
system continues to get closer to the region. Have a way to receive
warnings, particularly overnight tonight!

Wind gusts in squalls may reach tropical storm force winds as well
as some areas seeing sustained tropical storm force winds as the
system gets closer and moves across the peninsula.

.LONG TERM (Saturday Night through Friday)...

The low pressure system begins to depart the region Saturday night
moving well off to the northeast. High pressure will begin to build
over the region. This will allow for drier air to filter in, which
will result in lower rainfall chances. However, relatively weak
synoptic flow and enough lingering moisture there will be potential
for sea-breeze convection along the coast.  Overall next week will
be mainly typical summer afternoon diurnal convection.

Maximum temperatures  will generally be in the upper 80s to lower
90s through the week. Dewpoints in the lower/mid 70s will result in
muggy conditions, while overnight lows will be in the low 70s
to upper 70s along the east coast

&&

.AVIATION(18Z TAFS)...

Conditions continue to deteriorate as PTC approaches the region.
Increasing frequency in rainbands with heavy rainfall. This will
likely result in intermittent IFR/LIFR impacts, primarily due to
very heavy rainfall that will restrict VIS and low cigs. Frequent
short-fused amendments, may be needed. Gusty variable winds will
be possible in the rain bands.

&&

.MARINE...

Hazardous marine conditions, seas of 8-10 feet and tropical storm
force winds and wind gust will spread through the Gulf and then
Atlantic waters. By Sunday afternoon, winds and seas will subside
below headline levels as the low pressure continues northeast. Early
next week through mid-week light winds and generally low seas will
prevail. The most notable exception would be off the Palm Beach
coast where some residual swell down the back side of the low may
keep seas in the 2 to 4 foot range.

&&

.BEACHES...

Beach and surf conditons are becoming more hazardous. The threat for
deadly rip currents and high surf will increase. Breakers are
forecast to reach 4 to 6 feet across the Atlantic coast, and 2 to 4
feet along the Gulf.This could result in minor erosion at area
beaches. Minor coastal flooding will also be possible along the Gulf
coast and Miami-Dade coastline (mainly Biscayne Bay side) as the
area of low pressure crosses the Peninsula and moderate winds turn
onshore. This would most likely be realized around high tide cycles
Saturday

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            76  86  78  91 / 100  90  60  50
West Kendall     74  85  75  91 / 100  90  60  50
Opa-Locka        74  85  76  91 / 100  90  60  50
Homestead        74  85  76  90 / 100  90  60  50
Fort Lauderdale  75  85  76  89 / 100  90  60  50
N Ft Lauderdale  74  85  76  89 / 100  90  60  50
Pembroke Pines   73  85  76  90 / 100  90  60  50
West Palm Beach  72  84  74  88 / 100  90  50  50
Boca Raton       73  85  75  90 / 100  90  60  50
Naples           73  87  77  89 / 100  60  40  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Sunday morning for FLZ063-066>075-168-
     172>174.

     Tropical Storm Warning for FLZ063-066>075-168-172>174.

     Coastal Flood Advisory from 2 AM to 11 PM EDT Saturday for
     FLZ069-075-173-174.

     High Rip Current Risk through Sunday morning for FLZ069-168-172-
     173.

AM...Tropical Storm Warning for AMZ610-630-650-651-670-671.

GM...Tropical Storm Warning for GMZ656-657-676.

&&

Tonight/Saturday and Aviation/Marine...Kelly
Saturday Night through Friday...Kelly

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Jun 3, 8:20 AM EST, 8 hours 10 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
920 AM EDT Fri Jun 3 2022

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
040730-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
920 AM EDT Fri Jun 3 2022

...Tropical Storm Warnings in effect for all of South Florida...
...Flood Watch Through Sunday Morning...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Tropical storm warnings are in effect. Please see the HLS product
for more information. A Flood Watch is in effect through Sunday
morning.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Tropical storm watches and warnings are in effect. Please see the HLS
product for more information. A Flood Watch is in effect through
Sunday morning. From Sunday onward, temperatures will warm and a
more typical seabreeze pattern will re-establish.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Local storm report, Jun 3, 11:55 AM EST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1255 PM EDT FRI JUN 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     FLOOD            2 ENE SWEETWATER        25.78N 80.34W
06/03/2022                   MIAMI-DADE         FL   NWS EMPLOYEE

            2 LANES FLOODED OUT ON NW 12TH ST (RIGHT
            LANES BOTH SIDES).

&&

NC
Special weather statement, Jun 3, 1:14 PM EST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Miami FL
214 PM EDT Fri Jun 3 2022

FLZ069-070-031845-
Coastal Collier County FL-Inland Collier County FL-
214 PM EDT Fri Jun 3 2022

...A strong thunderstorm will impact portions of southwestern Collier
County through 245 PM EDT...

At 213 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a waterspout near
Everglades City, moving northwest at 20 mph.

HAZARD...Waterspouts and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally
         hazardous waters. Gusty winds could knock down tree limbs
         and blow around unsecured objects.

Locations impacted include...
Everglades City, Carnestown, Royal Palm Hammock, Copeland, Plantation
Island and Port Of The Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds can touch down and produce waterspouts. Although
typically weak and short lived, a landfalling waterspout can cause
property damage and serious injury.

&&

LAT...LON 2581 8126 2593 8162 2602 8164 2599 8130
TIME...MOT...LOC 1813Z 146DEG 18KT 2588 8147

WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GR
Local storm report, Jun 3, 2:55 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
355 PM EDT FRI JUN 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLOOD            3 WSW NORTH PERRY AIRPO 25.98N 80.29W
06/03/2022                   BROWARD            FL   PUBLIC

            STREET FLOODING ON ENTERPRISE WAY NEAR RED
            ROAD IN MIRAMAR, FL FROM HEAVY RAINS.

&&
Special weather statement, Jun 3, 3:51 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Miami FL
451 PM EDT Fri Jun 3 2022

FLZ072-074-172-173-032115-
Coastal Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Coastal Miami Dade County FL-
451 PM EDT Fri Jun 3 2022

...A strong thunderstorm will impact portions of southern Broward
County through 515 PM EDT...

At 451 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over Sunny
Isles Beach, or near Hallandale, moving north at 30 mph.

HAZARD...Funnel clouds and winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Fort Lauderdale, Hollywood, Pompano Beach, Lighthouse Point,
Lauderdale-By-The-Sea, Surfside, Hallandale, North Miami, North Miami
Beach, Oakland Park, Aventura, Dania Beach, Sunny Isles Beach, Wilton
Manors, Hillsboro Beach, Sea Ranch Lakes, Fort Lauderdale - Hollywood
International Airport, Port Everglades, Downtown Fort Lauderdale and
Ojus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2626 8001 2590 8004 2586 8004 2588 8018
      2627 8012
TIME...MOT...LOC 2051Z 176DEG 25KT 2595 8008

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

GR
Special weather statement, Jun 3, 4:19 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Miami FL
519 PM EDT Fri Jun 3 2022

FLZ072-172-032145-
Coastal Broward County FL-Metro Broward County FL-
519 PM EDT Fri Jun 3 2022

...A strong thunderstorm will impact portions of northern Broward
County through 545 PM EDT...

At 519 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over Fort
Lauderdale, moving north at 25 mph.

HAZARD...Funnel clouds and winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Fort Lauderdale, Pompano Beach, Plantation, Deerfield Beach, Tamarac,
Margate, Lighthouse Point, Lauderdale-By-The-Sea, Lauderhill, Coconut
Creek, Oakland Park, North Lauderdale, Lauderdale Lakes, Wilton
Manors, Hillsboro Beach, Sea Ranch Lakes, Lazy Lake, St. George, Port
Everglades and Downtown Fort Lauderdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

&&

LAT...LON 2609 8010 2610 8021 2630 8019 2629 8007
TIME...MOT...LOC 2119Z 183DEG 22KT 2614 8015

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

GR

The radar

The Miami radar (KAMX), 72 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Broward

When
June 3, 4:30 PM EST
Where
Broward County, 1.8 mi SSW of Pompano Beach
Measured
43 kt (49 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
26.208, -80.136

A large tree fell on a mobile home in Pompano Beach, displacing 5 people living in the home. This was associated with a band of gusty showers and thunderstorms, and nearby wind reports indicated speeds were probably in the 40-50 mph range.

Flash Flood, Miami-Dade

When
June 4, 12:30 AM EST to 12:00 PM EST
Where
Miami-Dade County, 1.74 mi ENE of West Miami to 2.27 mi ENE of Key Biscayne
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
25.777, -80.243

Many reports from broadcast media and emergency managers of significant to severe flooding in Miami-Dade County from Key Biscayne through City of Miami, then northward along the I-95 and Biscayne Boulevard corridors to Aventura, and eastward to Miami Beach, North Bay Village, and Sunny Isles Beach.

Notable impacts include: several areas of severe flooding in the Brickell, Downtown Miami, Little Havana, and Shorecrest areas which entered buildings, closing many streets and stranding vehicles; significant flooding in El Portal due to the overflow of the C-7 Canal, significant to severe flooding in Miami Shores, Biscayne Park, and North Miami Beach which required water to be pumped out of streets; significant to severe flooding in Sunny Isles Beach and North Bay Village; and most streets in Key Biscayne flooded including Rickenbacker Causeway which led to multiple stranded vehicles.

Rainfall amounts from Friday morning June 3rd through Saturday evening June 4th of 12-13 inches were observed from Brickell and Downtown Miami northward through Miami Shores, Biscayne Park, North Miami, North Miami Beach, and Aventura. Over most of Miami-Dade County, rainfall amounts were in the 6-10 inch range.

Flash Flood, Broward

When
June 4, 12:30 AM EST to 12:00 PM EST
Where
Broward County, 0.67 mi SE of Pembroke to 1.86 mi ENE of Tamarac
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
25.974, -80.162

Multiple reports from broadcast media and emergency managers of significant to severe street flooding in eastern Broward County from Hallandale Beach north to Fort Lauderdale and Oakland Park. Main impacts were impassable streets which caused many stranded vehicles, particularly in East Hollywood, Fort Lauderdale, and Powerline Road in Oakland Park.

As much as 14.85 inches of rain fell in Hollywood from Friday morning June 3rd through Saturday evening June 4th. Most of eastern Broward County observed anywhere from 7-12 inches of rain during that same time period.

Flash Flood, Collier

When
June 4, 5:00 AM EST to 11:00 AM EST
Where
Collier County, 4.01 mi SE of East Naples to 3.77 mi SE of East Naples
Cause
Heavy Rain / Tropical System
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
26.084, -81.729

WINK-TV reported a home near Naples Manor west of Tamiami Trail with several inches of water inside the entire home. Rainfall in this area totaled 6-8 inches from Friday morning June 3rd through midday Saturday June 4th.

This area has experienced flooding in the past, and the beginning time of the flooding is estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042136, 1042209, 1042234, 1042246.